Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 150, NWS Dodge City, KS

June 28, 1995Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 1995, 4:21 PM CDT for Haskell County, Kansas. It was in force for 39 min.

The area

The counties it named.

The facts

Issued
Jun 28, 1995, 4:21 PM CDT (21:21 UTC)
Expired
Jun 28, 1995, 5:00 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Haskell County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1995-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1995-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
2407 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 282120 RRA
SVRDDC
KSC081-282200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT WED JUN 28 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...EASTERN HASKELL COUNTY
 
AT 417 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES
NORTHEAST OF SUBLETTE MOVING SOUTH AT 5 MPH. THE STORM WILL REACH TICE
BY 435 PM. THIS STORM LIKELY CONTAINS HAIL UP TO 3/4 INCH...HEAVY RAIN
AND GUSTY WINDS.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY... SO
DON'T DRIVE ONTO WATER-COVERED ROADS.
 
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:35 PM CDT, 46 minutes earlier.

Area forecast discussion, Jun 28, 3:35 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT WED JUN 28 1995

SHOWERS AND THUNDERSTORMS ALREADY BEGINNING TO FORM AGAIN OVER THE
CWA ASSOCIATED WITH BOUNDARY MOVING THROUGH. WINDS HAVE SHIFTED TO
THE NORTHEAST OVER THE NORTHWEST PORTION OF THE CWA. ETA MODEL HAS
INITIALIZED THE BEST TODAY...SO WILL GO WITH IT. COLD FRONT WILL
MOVE THROUGH THE REGION TONIGHT...AND STILL FEEL THUNDERSTORMS WILL
BE AROUND THROUGH THE REST OF THE AFTERNOON AND EVENING AS THE
FRONT PROVIDES THE LIFT IN AN ALREADY SOMEWHAT UNSTABLE AND MOIST
AREA. PCGRIDDS DATA GIVES CAPES BETWEEN 1500 AND 2500 FOR TONIGHT AND
LIS OF -4 TO -6. NO SOUNDING OUT OF DDC THIS MORNING...BUT MODIFIED LAST
NIGHTS TO ARRIVE AT A CONVECTIVE TEMPERATURE OF AROUND 87 FOR TODAY...
WHICH DDC HAS ALREADY REACHED. THEREFORE...FEEL THAT THUNDERSTORMS ARE
LIKELY THIS EVENING AND TONIGHT.

GUIDANCE SEEMS TO BE HAVING TROUBLE REALIZING HOW MUCH COLD AIR IS
ASSOCIATED WITH THE INCOMING COLD FRONT. LOWS TONIGHT LOOK FINE AS
CLOUDS SHOULD REMAIN OVER THE AREA...BUT FEEL THAT THURSDAYS GUIDANCE
TEMPS ARE WAY TOO HIGH. THE HIGHS YESTERDAY BEHIND THE FRONT WERE IN
THE 50S AND 60S...AND WITH SKIES EXPECTED TO STAY CLOUDY WITH PERIODS
OF RAIN TOMORROW...WE WILL BE LUCKY TO GET MUCH HIGHER THAN THE LOWER
70S.

PARKIN

In the hours before

Special weather statement, Jun 28, 11:00 AM CDT, 5 hours 21 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-290000-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST KANSAS
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT WED JUN 28 1995

SYNOPSIS: A STRONG COLD FRONT WILL MOVE INTO KANSAS FROM THE NORTHWEST
TONIGHT. PLENTY OF LOW AND MID LEVEL MOISTURE WILL BE IN PLACE AND
A SHORTWAVE WILL MOVE THROUGH THE WESTERN AND CENTRAL PORTIONS OF THE
STATE. THIS COMBINATION WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP
LATE THIS AFTERNOON INTO TONIGHT ALONG AND AHEAD OF THE FRONT. SOME OF
THE STORMS MAY BE SEVERE...SO SPOTTERS THROUGHOUT SOUTHWEST KANSAS SHOULD
BE ON THE ALERT FOR POSSIBLE ACTIVATION BEGINNING LATE THIS AFTERNOON.

PARKIN

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.